Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 201, NWS Lincoln, IL

July 23, 2023Christian County, Macon County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2023, 7:59 PM CDT for Christian County, Macon County, Sangamon County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2023, 7:59 PM CDT (00:59 UTC)
Expired
Jul 23, 2023, 8:25 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Christian County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS53 KILX 240059
SVRILX
ILC021-115-167-240145-
/O.NEW.KILX.SV.W.0201.230724T0059Z-230724T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
759 PM CDT Sun Jul 23 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Christian County in central Illinois...
  South central Sangamon County in central Illinois...
  Southwestern Macon County in central Illinois...

* Until 845 PM CDT.

* At 758 PM CDT, a severe thunderstorm was located over Bulpitt, or
  11 miles northwest of Taylorville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Edinburg around 805 PM CDT.
  Taylorville around 810 PM CDT.

Other locations in the path of this severe thunderstorm include
Stonington, Blue Mound and Moweaqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3952 8953 3974 8960 3977 8901 3966 8901
      3965 8902 3949 8902
TIME...MOT...LOC 0058Z 264DEG 29KT 3962 8946 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
2 follow-up statements
779 
WWUS53 KILX 240116
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
816 PM CDT Sun Jul 23 2023

ILC167-240125-
/O.CAN.KILX.SV.W.0201.000000T0000Z-230724T0145Z/
Sangamon-
816 PM CDT Sun Jul 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANGAMON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3951 8939 3973 8942 3977 8901 3966 8901
      3965 8902 3949 8902
TIME...MOT...LOC 0115Z 270DEG 29KT 3959 8927 

$$

ILC021-115-240145-
/O.CON.KILX.SV.W.0201.000000T0000Z-230724T0145Z/
Christian-Macon-
816 PM CDT Sun Jul 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL CHRISTIAN AND SOUTHWESTERN MACON COUNTIES...

At 815 PM CDT, a severe thunderstorm was located near Taylorville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Stonington, Assumption and Moweaqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3951 8939 3973 8942 3977 8901 3966 8901
      3965 8902 3949 8902
TIME...MOT...LOC 0115Z 270DEG 29KT 3959 8927 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
010 
WWUS53 KILX 240125
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
825 PM CDT Sun Jul 23 2023

ILC021-115-240135-
/O.CAN.KILX.SV.W.0201.000000T0000Z-230724T0145Z/
Christian-Macon-
825 PM CDT Sun Jul 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHRISTIAN AND
SOUTHWESTERN MACON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3951 8939 3973 8942 3977 8901 3966 8901
      3965 8902 3949 8902
TIME...MOT...LOC 0124Z 264DEG 29KT 3960 8916 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:00 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 23, 6:00 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
600 PM CDT Sun Jul 23 2023

.SYNOPSIS...
Issued at 549 PM CDT Sun Jul 23 2023

A ridge of high pressure will build into the Midwest over the next
several days to bring increasing warmth. Just how hot it will get
any day this week will depend on where thunderstorms track, which at
this point remains difficult to determine. Nonetheless, warm and
muggy nights following hot, humid days will be uncomfortable for
those spending time outdoors, and oppressive for vulnerable
populations including the elderly, very young, outdoor workers, and
those without air conditioning.

&&

.DISCUSSION...
Issued at 223 PM CDT Sun Jul 23 2023

At 225 PM, radar imagery revealed a couple showers developed near
the Illinois River. As these isolated showers meander gradually
southeast through the afternoon, a couple of them could be on the
feisty side with briefly heavy rain, gusty winds, and possibly
even some small hail, but a lack of shear will preclude anything
sustained/organized with a low (<5%) chance that anything becomes
severe.

------------------------- [Key Messages] -------------------------

1. 30-40% chance for thunderstorms Monday night-Tuesday morning.

2. Several 20-30% chances for thunderstorms scattered throughout the
   work week. Attempting to nail down the timing of each disturbance
   would be futile at this point.

3. Warm to hot weather expected by Wednesday and likely lingering
   into the weekend. Confidence in the high temperature forecast on any
   given day will be low, however, given the possibility of
   thunderstorm activity.

-------------------------- [Discussion] --------------------------

After storms finally wind down this afternoon/evening, we should get
a break from shower activity until Monday evening when a weak
disturbance brings a lobe of enhanced 500 hPa (h5) vorticity along
the crest of the ridge across the region. With increasing
southwesterlies in the 925-850mb layer, warm advection will favor
some elevated instability, though the quantity of that instability
is a subject of dissension among the short term models; the HRRR
says 700-1200 J/kg of MUCAPE, while the NAM argues 1500-2500 J/kg of
it will manifest across central Illinois Monday night. Right now,
the bulk of the activity is progged to materialize to our southwest,
but the chance is there for any part of our CWA to see storms. We'll
defer to later shifts to take a look at fresh model guidance to
assess whether PoPs need to be increased for this period.

Cluster analysis suggests ensemble agreement in the trend for
gradually increasing h5 heights across central Illinois through the
upcoming work week as a ridge builds in from the west. By day
5/Thursday, the mean of low resolution ensemble forecast (LREF)
system brings h5 heights to around 588 decameters (dam) as far north
as the I-74 corridor. At this point, however, some discrepancies
within the ensemble become apparent in cluster analysis: The largest
cluster, comprised of 46% of the LREF grand ensemble (GE), is driven
mainly by the European (EPS) and Canadian (CMCE) systems, and has
fairly zonal flow across central Illinois with the 588 dam h5
contour as far north as Rochester, MN; the second largest (34% of
the LREF), which includes the remainder of the EPS and a handful of
GEFS members, is slower with bringing the ridge into the region,
having its axis across the high Plains with our area under more
northwesterly flow on its eastern periphery; such a pattern would
favor not only less oppressive heat, but also episodic ridge-riding
thunderstorm clusters. Clusters 3 is composed of a greater
proportion of GEFS members - albeit only 12% of the total LREF GE -
and features a much slower build up of the ridge, having a trough
over the Great Lakes and the axis of our ridge still across the
Great Basin. Despite its cooler start, the GEFS goes on to become
much more amplified with the ridge over central Illinois by Friday-
Saturday, with many members having h85 temps warming into the upper
20s degC and some even bringing them to 30+ degC. Fortunately, it
appears there have been recent observations that this ensemble's
soil model is erroneously excessively dry...leading to a much hotter
boundary layer than could be expected in the Midwest during "corn
sweat" season, so while it can't be completely discounted it would
appear that it's skewing the LREF distribution right and leading to
a high bias in NBM.

For now, we'll lean more towards the EPS and CMCE's forecasts, which
again have the ridge building in faster though not becoming as
strong as members of the GEFS would suggest. This means that it will
be a hot week - especially when one considers the potential for
multiple overnight lows in the mid 70s as dewpoints shoot up with
boundary layer moisture flux from crop evapotranspiration - though
not as oppressive as the most extreme members of the LREF would
suggest. A Heat Advisory is not out of the question, especially if
the excessively warm overnight lows materialize for several days in
a row, but at this point there's not much reason to believe we'll
wind up with an Excessive Heat Warning, at least through this
weekend. One source of frustration from a forecaster's perspective
this week is the perpetually looming risk of a thunderstorm -
whether a ridge riding mesoscale convective system (MCS), or just a
pop up storm that manages to fire along a southward-drifting outflow
boundary from MCS activity further north - which could prevent
temperatures from rising above the mid 80s on any day this week.
Nonetheless, folks should be prepared for a hot late week, as NBM
yields 20-30% (80%+) probabilities for surpassing 100 (90) degF
in (the arbitrarily chosen sample site of) Peoria each day
Wednesday through Saturday.

By the upcoming weekend, uncertainty begins to increase further, and
not only in the temperature forecast due to potential for
convection, but also in the upper pattern. The EPS and CMCE suggest
heights will lower and we'll cool off, potentially with the passage
of a cold front, while the GEFS by and large suggests we'll turn
hotter as the ridge continues to build in. While there is the known
problem in the GEFS' soil moisture model which is leading to
excessive warmth in its ensemble during the extended period, the
prospect of the warm/hot weather lingering longer than what the
mean of the other ensemble systems of the LREF would suggest
should not be dismissed as several times it's been observed that
ridges are slower to build in and slower to be flattened than what
the extended global ensembles would suggest. NBM suggests 80% or
greater chances for high temperatures of 90+ degF in Lawrenceville
through next Monday, 7/31, and the CPC's 6 to 10 day outlook
features a 60-70% chance for above normal temperatures. It's way
too early to predict severe weather in this kind of pattern, but
still one can speculate that there's the possibility that in this
pattern any one of the ridge riders which the deterministic models
have been showing in our vicinity this weekend/early next week
could generate severe weather, especially in the form of strong
winds. We'll continue to monitor that potential.

Bumgardner

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 600 PM CDT Sun Jul 23 2023

Light/variable winds tonight will trend light northeast by Monday
afternoon, as a weak wave of low pressure slides south of the
area. While VFR conditions are forecast, a few spotty
showers/storms will be around this evening which will be handled
with amendments if necessary.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 23, 3:07 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Sun Jul 23 2023

ILZ027>029-036-037-040-041-047>051-242015-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Cass-Menard-Scott-
Morgan-Sangamon-
307 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon and evening. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be occasional chances for showers and thunderstorms
Monday night through Saturday (generally around 20 percent) with the
best chance Monday night (around 40 percent). A few stronger storms
may be capable of producing locally damaging winds and isolated
large hail Monday night. Thunderstorms are not expected to be severe
Tuesday through Thursday, but it is too early to determine the
threat for severe weather Friday and Saturday.

Heat index values look to approach 100 degrees each afternoon
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ030-031-038-042>046-052>057-061>063-242015-
Marshall-Woodford-McLean-Logan-De Witt-Piatt-Champaign-Vermilion-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
307 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon and evening. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be occasional chances for showers and thunderstorms
Monday night through Saturday (generally around 20 percent) with the
best chance Monday night (around 30 percent). These storms are not
expected to be severe through Thursday, but it is too early to
determine the threat for severe weather Friday and Saturday.

Heat index values look to approach 100 degrees each afternoon
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-242015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
307 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening and tonight. Any
storms that do develop are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be occasional chances for showers and thunderstorms
Monday through Saturday (generally around 20 percent) with the best
chance Monday night (around 30 percent). An isolated severe storm or
two is possible Monday afternoon and evening with damaging wind
gusts and quarter size hail the primary hazards. Otherwise, storms
are not expected to be severe Monday night through Thursday, but it
is too early to determine the threat for severe weather Friday and
Saturday.

Heat index values look to approach 100 degrees each afternoon
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Local storm report, Jul 23, 7:43 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
743 PM CDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             1 S Curran              39.72N 89.77W
07/23/2023  M1.50 inch       Sangamon           IL   Public

            photo sent via social media.

&&
Local storm report, Jul 23, 7:44 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
744 PM CDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Hail             3 SW Curran             39.72N 89.82W
07/23/2023  M1.50 inch       Sangamon           IL   Public

            Corrects previous rain report from 3 SW
            Curran. picture of quarter to ping pong ball
            size hail. relayed via social media.

&&
Local storm report, Jul 23, 7:46 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
746 PM CDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Hail             1 NNE Chatham           39.68N 89.70W
07/23/2023  M1.00 inch       Sangamon           IL   Trained Spotter

&&
Local storm report, Jul 23, 7:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
749 PM CDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             Chatham                 39.68N 89.70W
07/23/2023  M2.00 inch       Sangamon           IL   Public

            Social media photo of 2 inch hail.

&&
Local storm report, Jul 23, 7:50 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
750 PM CDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Hail             4 S Southern View       39.70N 89.64W
07/23/2023  E0.88 inch       Sangamon           IL   Public

            nickel size hail on I-55 near Lake
            Springfield.

&&
Local storm report, Jul 23, 7:55 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
755 PM CDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Hail             Chatham                 39.67N 89.70W
07/23/2023  E1.00 inch       Sangamon           IL   Public

            Report from mPING: Quarter (1.00 in.).

0743 PM     Hail             2 N Chatham             39.70N 89.70W
07/23/2023  E1.00 inch       Sangamon           IL   Public

            Report from mPING: Quarter (1.00 in.).

0745 PM     Hail             1 E Chatham             39.67N 89.68W
07/23/2023  E1.00 inch       Sangamon           IL   Public

            Report from mPING: Quarter (1.00 in.).

0746 PM     Hail             3 NNE Glenarm           39.67N 89.63W
07/23/2023  E1.00 inch       Sangamon           IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:34 PM CDTSevere Thunderstorm WarningILXSangamon41 min
Jul 23, 8:39 PM CDTSpecial Weather StatementILXMacon36 min
Jul 23, 8:57 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie48 min
Jul 24, 1:37 AM CDTSevere Thunderstorm WarningILXEdgar8 min
Jul 24, 1:54 AM CDTSevere Thunderstorm WarningILXClark21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.